Kansas, 2020

Flash Flooding and Heavy Rain in Kansas, August 3, 2020

August 3, 2020 · NWS DDC · 3 events in 2 counties and zones

A subtle shortwave trough in northwest flow aloft helped produce early morning thunderstorms. These early morning storms were isolated but slow moving allowing for rainfall totals up to 6 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A subtle shortwave trough in northwest flow aloft helped produce early morning thunderstorms. These early morning storms were isolated but slow moving allowing for rainfall totals up to 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 3, 4:15 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 3, 4:15 AM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
515 AM CDT Mon Aug 3 2020

...updated aviation section...

.SHORT TERM...(Today and tonight)
Issued at 213 AM CDT Mon Aug 3 2020

Looking at the 850-700 mb levels there is a weak/broken zone of
frontogenesis which the CAMS appear to seize on this morning with
development of elevated convection from Scott City through Garden
City and Liberal (could miss any of these urban locations if
widely scattered). Trends keep the convection advancing slowly
east before weakening  over the highway 283 corridor in the post
sunrise hours.

With the mid level frontogenetic zone/morning convective potential,
the additional cloud cover will lend itself to a cooler temperatures
for today in this already cool anomaly mid summer setup. The direct
model output from the more convectively active solutions relegate
the  highs to the lower 70s. There is high potential for say up to a
20 degree difference in highs between where the cloudy conditions
persist and the farther southwest with full insolation. The HRRR
and the ARW hold convection off altogether Tonight, which is in
stark contrast to the Nam4km/NMM solutions which may be overdoing
convection this morning as well. Have delayed the onset for any showers
and widely scattered thunderstorms for Monday evening based
largely on the model trends. The front range convection appears to
fail to reach the western KS counties based on CAMs while the
same weak mid level forcing mechanism may be at play during the
overnight hours.

.LONG TERM...(Tuesday through Sunday)
Issued at 213 AM CDT Mon Aug 3 2020

The cool pattern continues Tuesday with high temperatures
remaining in the 80s. The GFS and ECMWF would indicate a better
setup for storms to advance farther east onto the lower plains
Tuesday night, as the low level 850 mb upslope flow increases.
Tuesday night continues to be the highest precipitation
probabilities in the extended. Beyond this, increasing dewpoints
and temperatures will be the trend into the latter half of the
week, which in turn will bring inherent convective forecast
challenges each day going forward.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 513 AM CDT Mon Aug 3 2020

A broken band of rain with embedded thunderstorms has developed
along a n-s oriented frontogenetic axis from northwest Kansas to
around Liberal. Models slowly advance this activity eastward over
the next several hours before the activity ends in the post dawn
hours to mid morning, advancing toward the DDC terminal. Locally
brief heavy rain rates are possible however prevailing visibility
should be above 6 miles and VFR ceilings.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  76  60  82  60 /  40  10  10  50
GCK  76  60  82  59 /  50  10  10  40
EHA  84  62  88  61 /  10  20  20  40
LBL  81  61  87  61 /  10  10  10  40
HYS  77  59  79  59 /  10  10  10  50
P28  80  62  83  61 /  10  20  20  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Aug 3, 2:27 AM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
327 AM CDT Mon Aug 3 2020

KSZ030-031-043>046-061>066-074>081-084>090-040830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
327 AM CDT Mon Aug 3 2020 /227 AM MDT Mon Aug 3 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A band of showers and scattered thunderstorms will spread from
around the highway 83 corridor, east to around the highway 283
corridor this morning.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Temperatures will warm back toward normal highs in the second
half of the week. There will be some risk for thunderstorms each
evening in the extended period.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 3, 4:51 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
551 AM CDT Mon Aug 3 2020

KSZ062-075-031130-
Kearny KS-Grant KS-
551 AM CDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KEARNY AND
NORTHEASTERN GRANT COUNTIES UNTIL 630 AM CDT...

At 550 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Lakin, moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Kearny and northeastern Grant Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3789 10139 3793 10127 3769 10109 3762 10131
TIME...MOT...LOC 1050Z 334DEG 10KT 3779 10131

RBURG
Special weather statement, Aug 3, 5:12 AM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
612 AM CDT Mon Aug 3 2020

KSZ062-031200-
Kearny KS-
612 AM CDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEARNY COUNTY UNTIL 700
AM CDT...

At 612 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Lakin, moving south at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Lakin and Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3815 10147 3821 10125 3799 10111 3790 10138
TIME...MOT...LOC 1112Z 340DEG 12KT 3811 10133

RUSSELL
Special weather statement, Aug 3, 5:20 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
620 AM CDT Mon Aug 3 2020

KSZ075-076-085-086-031200-
Seward KS-Stevens KS-Grant KS-Haskell KS-
620 AM CDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD...
SOUTHEASTERN GRANT...NORTHEASTERN STEVENS AND SOUTHWESTERN HASKELL
COUNTIES UNTIL 700 AM CDT...

At 619 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cave, moving south at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Satanta and Cave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3743 10119 3747 10097 3724 10087 3719 10110
TIME...MOT...LOC 1119Z 344DEG 26KT 3738 10106

TATRO
Special weather statement, Aug 3, 5:21 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
621 AM CDT Mon Aug 3 2020

KSZ062-075-031200-
Kearny KS-Grant KS-
621 AM CDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KEARNY...
NORTHEASTERN GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL 700 AM
CDT...

At 620 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Ulysses, moving south at 15 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of south central
Kearny, northeastern Grant and northwestern Haskell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3778 10132 3783 10121 3764 10109 3761 10130
TIME...MOT...LOC 1120Z 338DEG 11KT 3774 10127

TATRO
Special weather statement, Aug 3, 6:10 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
710 AM CDT Mon Aug 3 2020

KSZ062-031245-
Kearny KS-
710 AM CDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEARNY COUNTY UNTIL 745
AM CDT...

At 710 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lakin, moving southeast at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Lakin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3799 10142 3803 10127 3793 10117 3788 10133
TIME...MOT...LOC 1210Z 332DEG 6KT 3798 10136

TATRO
Special weather statement, Aug 3, 6:11 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
711 AM CDT Mon Aug 3 2020

KSZ076-085-086-031245-
Seward KS-Stevens KS-Haskell KS-
711 AM CDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD...
SOUTHEASTERN GRANT...NORTHEASTERN STEVENS AND SOUTHWESTERN HASKELL
COUNTIES UNTIL 745 AM CDT...

At 711 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cave, moving southeast at 5 mph.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Seward, southeastern Grant, northeastern Stevens and southwestern
Haskell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3732 10110 3739 10111 3739 10109 3742 10109
      3745 10103 3738 10094
TIME...MOT...LOC 1211Z 334DEG 5KT 3738 10106

TATRO

The radar

The Dodge City radar (KDDC), 104 km away, was scanning. The volume nearest the first event began at 12:50 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Haskell

When
August 3, 6:50 AM CST to 8:50 AM CST
Where
Haskell County, 5.53 mi W of Satanta Muni Arpt
Reported by
Public
Coordinates
37.440, -101.080

Six inches of rain was observed in just a short amount of time.

Flash Flood, Seward

When
August 3, 8:13 AM CST to 10:13 AM CST
Where
Seward County, 0.88 mi NE of Liberal to 0.57 mi NE of Liberal
Cause
Heavy Rain
Reported by
Public
Coordinates
37.040, -100.920

Streets and ditches were flooded from a quick heavy rain event.

Flash Flood, Haskell

When
August 3, 11:37 AM CST to 2:37 PM CST
Where
Haskell County, 4.99 mi W of Satanta Muni Arpt to 1.83 mi W of Satanta Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.440, -101.070

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920163, 920162, 920164.